Alert archive / Arizona / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Sep 19, 2004, 1:01 AM MST for La Paz County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 19, 2004, 1:01 AM MST (08:01 UTC)
- Expired
- Sep 19, 2004, 2:00 AM MST
- In force
- 59 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 135 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Intl Airpor, AZ (KYUM), launched 00:00Z, 8.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2879 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 190802
FFWPSR
AZC012-191000-
/X.NEW.KPSR.FF.W.0001.040919T0801Z-040919T1000Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
101 AM MST SUN SEP 19 2004
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
THIS INCLUDES THE CITIES OF...PARKER...THE PARKER STRIP...
AND CIBOLA
* UNTIL 300 AM MST.
* AT 1255 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3341 11472 3341 11465 3356 11453 3369 11453
3370 11449 3396 11452 3402 11443 3409 11442
3427 11412 3433 11413 3424 11399 3423 11381
3347 11397 3346 11427 3325 11428 3309 11471
3327 11468 3330 11473
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:00 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Sep 18, 10:00 PM MST, 3 hours 1 minute before
AZZ020>028-CAZ030>033-191045- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1000 PM MST SAT SEP 18 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN EARLY SEASON COLD LOW PRESSURE SYSTEM WILL SLOWLY DEVELOP OVER THE WESTERN STATES...AND PULL A SIGNIFICANT AMOUNT OF SUBTROPICAL MOISTURE FROM TROPICAL STORM JAVIER INTO MAINLY ARIZONA TONIGHT AND SUNDAY. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDER STORMS WITH THE POTENTIAL FOR LOCALLY HEAVY RAIN OVER SOUTH CENTRAL ARIZONA. A COLD FRONT WILL FINALLY SWEEP THROUGH THE REGION MONDAY FOR A RETURN TO DRY WEATHER TUESDAY THROUGH SATURDAY. && .DISCUSSION... STRONG HIGH AMPLITUDE UPPER TROF CONTINUES TO DIG ALONG THE WEST COAST...AND THE SLY FLOW AHEAD OF THE TROF IS PULLING SUBSTANTIAL TROPICAL MOISTURE INTO THE STATE FROM OLD HURRICANE JAVIER...NOW A DEPRESSION JUST ALONG THE SRN TIP OF BAJA CA. GOES PWAT IMAGERY CLEARLY SHOWS THE MASSIVE INFLUX OF MOISTURE INTO THE STATE FROM THE SOUTH...WITH A TONGUE OF 1.5 INCH PLUS AMOUNTS NOSING INTO SRN AZ. 00Z PHX/TUS RAOBS BOTH REPORTED AT OR OVER 1.75 INCHES PWAT. ALSO...SURFACE DEWPOINTS OVER MOST OF THE CWA ARE NOW RUNNING IN THE MID 60S TO MID 70S. EARLIER A SHORT WAVE MOVING THRU THE FLOW ACTED ON THIS MOISTURE TO PRODUCE SCT TO NUMEROUS SHOWERS AND STORMS OVER OUR ERN ZONES...AND SOME GAGES IN ZONE 28 REPORTED FROM 1 TO 2 INCHES OF RAINFALL WITH THOSE STORMS. THE IMPULSE HAS SHIFTED TO OUR NORTH AND AS OF 9 PM MOST OF THE CWA WAS IN A LULL IN THE WEATHER WITH SOME BREAKS IN THE CLOUDS SEEN OVER SWRN AZ. MODELS ARE PRETTY CONSISTENT WITH THEIR FORECASTS...AND ARE STILL CALLING FOR SUBSTANTIAL MOISTURE TO KEEP MOVING INTO AZ AHEAD OF THE WEST COAST TROF...WITH THE MAIN FOCUS FOR THE HEAVY RAIN AND DEEP MOISTURE TO BE EAST OF THE COLORADO RIVER...MAINLY IN THE AREA FROM MARICOPA COUNTY EASTWARD. BOTH THE ETA AND GFS PLACE SCNTRL AZ UNDER THE RIGHT REAR QUAD OF A STRONG UPPER JET...AND THIS JET DYNAMICS MAXIMIZES BY ABOUT 12Z SUNDAY...THEN DIMINISHES DURING THE DAY AS THE UPPER JET CORE LIFTS TO THE NORTHEAST. BOTH MODELS INCREASE THE LOW/MID LEVEL OMEGA VALUES SUBSTANTIALLY FROM MIDNIGHT TONIGHT THRU 12Z SUNDAY...WITH DECENT OMEGA/UVV CONTINUING WELL INTO THE DAY SUNDAY. WITH PWAT VALUES WELL OVER 1.5 INCHES OVER SCNTRL AZ...AND LIFT INCREASING...EXPECT A REDEVELOPMENT OF CLOUDS AND SHOWERS OVER OUR ERN CWA FROM MIDNIGHT ONWARD TONIGHT. THUS WILL LEAVE THE POPS AND WEATHER ALONE FOR TONIGHT DESPITE THE CURRENT RESPITE FROM THE PRECIP. AGAIN...THE WRN ZONES APPEAR TO BE PRETTY MUCH OUT OF THE WOODS AND ONLY ISOLATED THUNDERSTORMS WERE SEEN THERE EARLIER TODAY WITH THE STRONGEST CELLS NOTED OVER CENTRAL IMPERIAL COUNTY. AS OF 9 PM NO LIGHTNING/STORMS WERE SEEN OVER THE WRN ZONES. BY 18Z...THE GFS FORECASTS 6 PLUS LIFTED INDICES AND 850MB DEWPOINTS BELOW ZERO FROM THE CO RIVER WESTWARD. THUS THREAT FOR STORMS TOMORROW OUT WEST IS LIMITED AS THE DRY STABLE AIR STARTS BEING ADVECTED INTO OUR AREA. DUE TO THE HIGH AMPLITUDE NATURE OF THE TROF...IT IS SLOW TO PROGRESS EAST...UNTIL ABOUT MONDAY NIGHT. THUS MOISTURE WILL LINGER FOR AWHILE OVER THE ERN CWA...WITH VERY HIGH 850MB DEWPOINTS FROM PHX EAST WELL INTO THE DAY MONDAY. CURRENT FORECASTS LOOK TO BE PRETTY GOOD AND NO MAJOR CHANGES WILL BE MADE THIS EVENING. IT STILL LOOKS LIKE THE MAIN WINDOW FOR THE HEAVIEST RAINFALL FOR THE PHX CWA WILL BE LATER TONIGHT THRU SUNDAY EVE. FROM PHX EAST...SOME AREAS COULD EASILY PICK UP FROM 1 TO 2 INCHES...OR MORE...BY MIDNIGHT SUNDAY. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...FLASH FLOOD WATCH SOUTH CENTRAL ZONES 22...23...24...27... 28 TONIGHT AND SUNDAY. CA...NONE. && 11
Hazardous weather outlook, Sep 18, 10:50 AM MST, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1050 AM MST SAT SEP 18 2004 AZZ020-021-025-026-CAZ031>033-190400- IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 1050 AM MST SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR EASTERN RIVERSIDE AND FAR EASTERN IMPERIAL COUNTIES IN CALIFORNIA...AND YUMA AND LA PAZ COUNTIES IN ARIZONA. .DAY ONE...TODAY THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR LARGE FAST MOVING THUNDERSTORMS WITH HEAVY RAIN AND STRONG WINDS. THE THUNDERSTORM THREAT WILL CONTINUE INTO THE EVENING HOURS. THE MOST VULNERABLE AREAS ARE EASTERN RIVERSIDE AND EASTERN IMPERIAL COUNTIES TOWARD THE COLORADO RIVER...AND ALL OF YUMA AND LA PAZ COUNTIES IN ARIZONA. HURRICANE MOISTURE MOVING AHEAD OF A STRONG COLD FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES...WARNINGS...OR ADVISORIES ARE NEEDED TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AZZ022>024-027-028-190400- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS- SOUTHWEST MARICOPA COUNTY- 1050 AM MST SAT SEP 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA. .DAY ONE...TODAY THE COMBINATION OF A COLD FRONT MOVING THROUGH THE WESTERN STATES...AND THE ENTRAINMENT OF SUBTROPICAL MOISTURE FROM HURRICANE JAVIER...WILL RESULT IN AN INCREASING CHANCE FOR SHOWERS AND STRONG THUNDERSTORMS TODAY. THERE IS A THREAT FOR HEAVY RAIN AND STRONG THUNDERSTORM WINDS WHICH WILL LAST INTO THE EVENING HOURS. THE ENTRAINMENT OF TROPICAL MOISTURE AHEAD OF A STRONG COLD FRONT IS AN UNUSUAL WEATHER EVENT...AND THOSE CONCERNED SHOULD CONTINUE TO MONITOR WEATHER FORECASTS IN CASE WEATHER WATCHES... WARNINGS...OR ADVISORIES ARE NEEDED. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ON SUNDAY AS THE COLD FRONT APPROACHES ARIZONA. HEAVY RAINS MAY CAUSE MINOR FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. WASHES MAY BEGIN FLOWING
In the hours before
Local storm report, Sep 18, 10:08 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1008 PM MST SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0408 PM DUST STORM MARICOPA 33.06N 112.05W
09/18/2004 PINAL AZ LAW ENFORCEMENT
MULTI VEHICLE PILE UP AT HIGHWAY 347 AND MARICOPA
0440 PM DUST STORM PHOENIX 33.54N 112.07W
09/18/2004 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN ONE-QUARTER MILE AT INDIAN SCHOOL
AND DYSART ROADS
0511 PM DUST STORM 5 NE BUCKEYE 33.43N 112.54W
09/18/2004 MARICOPA AZ TRAINED SPOTTER
VISIBILITY 400 FEET
0516 PM TSTM WND GST 5 NE BUCKEYE 33.43N 112.54W
09/18/2004 65 MPH MARICOPA AZ TRAINED SPOTTER
0530 PM DUST STORM 4 SW WITTMANN 33.74N 112.58W
09/18/2004 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN 100 YARDS AT 249TH AVENUE AND PATTON
ROAD
0601 PM DUST STORM WICKENBURG 33.97N 112.75W
09/18/2004 MARICOPA AZ TRAINED SPOTTER
VISIBILITY LESS THAN ONE-EIGTH OF A MILE
&&
RARThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:15 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 60 min |
| Sep 19, 12:05 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Sep 19, 3:06 AM MST | Flash Flood Warning | PSR | La Paz | 54 min |
| Sep 19, 5:17 AM MST | Severe Thunderstorm Warning | PSR | La Paz | 58 min |
| Sep 19, 12:14 PM MST | Flash Flood Warning | PSR | Maricopa | 31 min |
| Sep 19, 1:38 PM MST | Flash Flood Warning | PSR | Maricopa |
Nearby
Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.